Cases reported "ecchymosis"

Filter by keywords:



Retrieving documents. Please wait...

1/119. Autoerythrocyte sensitization (psychogenic purpura): a case report and review of the literature.

    Autoerythrocyte sensitization (psychogenic purpura) is an unusual diagnosis, but one that has a characteristic dermatologic manifestation of painful bruising. A typical case is presented, as well as a review of the literature. Treatment consists of psychiatric therapy, which is most effective when initiated early in the disease, so early diagnosis will not only minimize the cost of the medical evaluation but will also benefit the patient. ( info)

2/119. Cutaneous manifestations of hypothyroidism including purpura and ecchymoses.

    hypothyroidism has distinctive cutaneous manifestations which may be diagnostic. biopsy and histologic study of the skin may provide a simple and useful tool for diagnosing hypothyroidism. Purpura and ecchymoses, although not often mentioned among cutaneous manifestations of hypothyroidism, occurred in nine of 222 hypothyroid patients at Ochsner Clinic between 1958 and 1972. ( info)

3/119. Alpha1-antitrypsin deficiency and toxic shock: a Japanese autopsy case.

    A 74-year-old Japanese female presented with the sudden appearance of hemorrhagic purpuric ecchymoses on her lower extremities and with fever and chills, and died on the fifth day of hospitalization. A diagnosis of alpha1-antitrypsin (AT) deficiency was made postmortem. The liver weighed 1260 g. Histological sections from the liver revealed rather severe fatty changes of the hepatocytic parenchyma and partial loss of the normal hepatic architecture with fibrosis. The hepatocytes contained periodic acid-Schiff (PAS)-positive, diastase-resistant and alpha1-AT-positive intracytoplasmic globules. There was markedly increased inflammatory infiltration with severe edema and congestion, accompanied by fibrous, thickened pulmonary alveolar walls with fibrin deposition in the lungs (right, 410 g; left, 280 g), which suggest findings similar to those seen in multiple organ failure. Mild pulmonary emphysema was also present in the upper lobes of the lungs. Histological sections from the hemorrhagic necrotic ecchymoses of the skin showed marked neutrophil infiltration over the subcutaneous tissue with bleeding and blistering. A finding of thrombophlebitis was also found in the subcutaneous tissue. No bacteria were detected in the ecchymoses, the urine or the blood. plasma protein analysis revealed a lower level (9.5 micromol/L) of alpha1-AT and a higher level (330 U) of anti-streptolysin O (ASO). These findings suggest that the patient died of toxic shock-like syndrome and that alpha1-AT deficiency might have facilitated the development of the toxic shock. To our knowledge, this is the first case of toxic shock associated with alpha1-AT deficiency. ( info)

4/119. Confluent ecchymoses on the lower extremities of a malnourished patient.

    Nutritional deficiencies result in many distinctive cutaneous manifestations. Vitamin C deficiency, or scurvy, produces follicular hyperkeratosis, perifollicular hemorrhages, gingival hypertrophy, and bleeding (1). We report here a case of malnutrition who suddenly developed extensive eccymoses on the lower extremities sharing morphological similarities with purpura fulminans. Although the patient did not have the characteristic dermatological features of scurvy, serum levels of vitamins C, K, B12, and E were decreased. ( info)

5/119. Cutaneous bleeding related to zinc deficiency in two cases of advanced cancer.

    BACKGROUND: One patient with metastatic squamous cell carcinoma of the larynx and one with advanced non-Hodgkin lymphoma, both with poor nutritional status, developed ecchymoses and demonstrated prolonged bleeding time and abnormal aggregation of platelets. methods: On the basis of previous studies, the author measured the level of zinc in the serum and urine of these patients and the effect of zinc supplementation on the clinical symptoms and laboratory findings. Also studied were serum and urine zinc levels in 15 newly diagnosed, untreated cancer patients with no evidence of bleeding. RESULTS: The two patients were found to have very low serum and urine zinc levels, which were 6 and 9 microgram/dL and 28 and 22 microgram/24 hours, respectively, compared with normal average values of 70-150 microgram/dL and 150-1200 microgram/24 hours. The mean values of zinc in the serum and urine of the 15 patients newly diagnosed with cancer were 109.18 microgram/dL and 433.8 microgram/24 hours, respectively. Oral administration of zinc without any additional therapy was rapidly followed by control of bleeding, normalization of bleeding time, and platelet aggregation. Discontinuation of zinc caused the return of bleeding and abnormal laboratory findings, which again were corrected with zinc supplementation. CONCLUSIONS: Severe depletion of zinc in two patients with advanced cancer and malnutrition was accompanied by cutaneous bleeding and laboratory findings of platelet dysfunction, both of which were corrected by oral supplementation of zinc and reoccurred on discontinuing therapy. zinc deficiency should be suspected in patients with advanced cancer demonstrating bleeding when a prolonged bleeding time is the only hemostatic abnormality. ( info)

6/119. Multicentric warfarin-induced skin necrosis complicating heparin-induced thrombocytopenia.

    Two patients developed catastrophic multicentric skin necrosis while receiving warfarin to treat venous thromboembolism complicated by immune-mediated heparin-induced thrombocytopenia (HIT). Patient 1 developed skin necrosis involving the breasts, thighs, and face, as well as venous limb gangrene and bilateral hemorrhagic necrosis of the adrenal glands, resulting in death. The second patient developed bilateral mammary necrosis necessitating mastectomies, as well as skin necrosis involving the thigh. Neither patient had an identifiable hypercoagulable syndrome, other than HIT. HIT may represent a risk factor for the development of multicentric warfarin-induced skin necrosis (WISN). ( info)

7/119. rhabdomyolysis as the presenting manifestation of calciphylaxis.

    A 43-year-old woman was admitted with progressive leg pains and weakness and was found to have rhabdomyolysis. Prior to this admission the patient had hypercalcemia, but this returned to normal following treatment with calcitonin. During the hospitalization, she developed the syndrome of calciphylaxis consisting of necrotic skin and muscle associated with vascular calcification. This is the first case report of rhabdomyolysis caused by calciphylaxis in a patient without chronic renal failure. ( info)

8/119. Potentiation of warfarin's hypoprothrombinemic effect with miconazole vaginal suppositories.

    A 53-year-old woman being treated for a vaginal yeast infection experienced ecchymosis. Laboratory evaluation revealed a prolonged prothrombin time. It is possible that the bleeding was due to an interaction between warfarin and miconazole. health care professionals should be aware of the potential for drug interactions with vaginally administered miconazole, especially in women receiving anticoagulation therapy. ( info)

9/119. Formation of a facial hematoma during endodontic therapy.

    BACKGROUND: sodium hypochlorite, or NaOCl, is one of the most commonly used irrigating solutions in endodontic practice. Its clinically proven antibacterial, solvent and lubricating properties make it a very appealing choice as an intracanal medicament. CASE DESCRIPTION: The authors present a case of facial hematoma formation after an inadvertent injection of NaOCl into the periapical tissues. The NaOCl solution caused extensive tissue destruction. Management of the condition required the hospitalization, intravenous antibiotic therapy and multiple intraoral surgical incisions to facilitate drainage. CLINICAL IMPLICATIONS: Use of NaOCl must be confined to the root canal system. This report reviews this intracanal medicament's potential toxicity and emphasizes the need for clinicians to remain cognizant of possible problems while using the solution. ( info)

10/119. Extensive haemorrhagic-bullous skin manifestation of systemic AA-amyloidosis associated with IgGlambda-myeloma.

    In an 86-year-old woman with a multiple myeloma of the IgG lambda subtype a coinciding systemic amyloidosis manifested as a macroglossia, diffuse alopecia and generalized cutaneous involvement. The skin was affected by milium-like papules, petechial haemorrhages and an increased tissue fragility with subsequent blister formation. The typical histology and immunohistology pattern revealed large intradermal amyloid masses, reacting positively with anti-amyloid A antibodies, which surrounded cuff-like dilatated blood capillaries. The abundance of these amyloid deposits led to significant deflexibilization and fragility of the capillaries and the dermal matrix eventually resulting in the haemorrhagic-bullous eruptions. The peculiar feature of the present case is the intensity of bullous-haemorrhagic skin damage due to amyloid A deposition without any detection of cutaneous IgGl as the myeloma-derived paraprotein assumed to be causative for the development of systemic AA amyloidosis. ( info)
| Next ->


Leave a message about 'ecchymosis'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.